Why do I get a sharp pain in my lower abdomen when running?
I am 23 years old. I have been overweight/obese for most of my life. In January 2010, I started to workout and eat healthy. I lost nearly 40 pounds in 11 weeks. As I started to run longer distances at faster speeds, I noticed that I was getting severely sharp pains in my lower abdomen. The pain is not consistent, nor does it stay on only one side. Lately, I have noticed sharp pains in both upper and lower abdomen when resting, usually after eating.
First of all, let me congratulate you on your phenomenal success in losing weight and beginning to exercise. This is a really tremendous accomplishment, one which will greatly increase your chances for living a long and healthy life. Based on your description of the pain you are experiencing, this is likely what is known as a side stitch. These are common pains associated with exercise and they probably indicate that you are pushing yourself too far or too fast. Since your overall goal is to develop healthy and sustainable exercise habits that will serve you for your entire life, I would recommend that you slow down the pace of your training and exercise a bit until you no longer have these pains. Similarly the pains in your stomach that you have at rest could be related to overexertion and over training - fatigue or strain of the abdominal muscles. On the other hand, pain in the abdomen with eating could be related to a different medical problem altogether. If these pains continue after you slow down your training schedule, or if they are associated with nausea, blood in the stool, or if the pain becomes severe then I would suggest talking to your primary care doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?